Kansas, 2001

Hail in Kansas, September 20, 2001

September 20, 2001 · NWS ICT · 5 events in 2 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 20, 8:25 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 20, 8:25 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
925 PM CDT THU SEP 20 2001

DESPITE STRONG INSTABILITY ACROSS THE FORECAST AREA TODAY...SVR TSRA
DID NOT FORM. APPEARS WE WERE CAUGHT BETWEEN TWO SHORTWAVES...THE
FIRST ACROSS THE GREAT LAKES AND THE SECOND IN NEW MEXICO PER WATER
VAPOR SAT PIX. SFC BOUNDARY STILL ALONG A LYONS TO MCPHERSON LINE AT
02Z...SO WILL KEEP PCPN CHANCES FROM LYONS TO COTTONWOOD FALLS AND
POINTS SOUTH. LAPS DATA STILL INDICATED GOOD ELEVATED INSTABILITY
SOUTH OF THE SFC BOUNDARY...AND LATEST ETA RUN KEEPS THIS ELEVATED
AXIS OF INSTABILITY ACROSS SC/SE ZONES THROUGH 12Z FRIDAY. WOULD
EXPECT PCPN CHANCES TO DIMINISH AFTER MIDNIGHT AS THETA-E
ADVECTION/WAA DIMINISH. OTHERWISE...WILL BUMP UP LOWS IN ICT ZONES
AS FRONT NOT PROGGED TO PUSH THROUGH ICT UNTIL VERY LATE TONIGHT.

HYSELL

.ICT...NONE.

In the hours before

Special weather statement, Sep 20, 6:44 PM CST, 4 hours 15 minutes before
KSZ050>053-067>072-082-083-091>096-098>100-210115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
744 PM CDT THU SEP 20 2001

...SEVERE THUNDERSTORM WATCH NUMBER 747 HAS BEEN CANCELLED...

SEVERE THUNDERSTORM WATCH NUMBER 747...IN EFFECT FOR
SOUTHEAST...SOUTH CENTRAL AND A SMALL PORTION OF CENTRAL
KANSAS...HAS BEEN CANCELLED. WHILE WIDELY SCATTERED THUNDERSTORMS
ARE STILL POSSIBLE TONIGHT...THE THREAT FOR WIDESPREAD SEVERE
WEATHER HAS DIMINISHED.

The radar

The Wichita radar (KICT), 47 km away, was scanning. The volume nearest the first event began at 04:57 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Sumner

When
September 20, 10:59 PM CST
Where
Sumner County, 1 mi W of Oxford
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.283, -97.183

Hail, Sumner

When
September 20, 11:00 PM CST
Where
Sumner County, 1 mi W of Oxford
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.283, -97.183

Hail, Sumner

When
September 20, 11:10 PM CST
Where
Sumner County, 1 mi S of Oxford
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -97.167

Hail, Sumner

When
September 20, 11:15 PM CST
Where
Sumner County, 1 mi S of Oxford
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -97.167

Covered ground.

Hail, Cowley

When
September 20, 11:15 PM CST
Where
Cowley County, 1 mi NW of Kellogg
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.267, -97.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262976, 5262977, 5262978, 5262979, 5262980.